Our first concern about fluoroquinolone antibiotics occurred in July of 1994 when we received the following question from a reader of our newspaper column:

“I often have side effects from medicines, but have never experienced anything like Floxin. I took it for a severe sinus infection followed by pneumonia last winter. After three days of utter misery and a rash on my back, I started hallucinating. Are there other people who have had a bad reaction to this antibiotic?”

After some checking we learned that this kind of antibiotic (a fluoroquinolone) could indeed cause “hallucinations, visual disturbances confusion, dizziness and seizures.”

More Hallucinations

One month later we heard from another reader:

“My heart went out to the woman who suffered hallucinations while taking the antibiotic Floxin. I too suffered a violent reaction to this drug. I took it for two days and became very nauseated. By the third day I not only felt listless, nervous and sick, but when I went to bed I couldn’t sleep and began having violent multi-colored hallucinations.

“After two nights of almost no sleep, accompanied by hallucinations, I asked my physician for something else. At first she was reluctant, but when she understood there was no way I’d take any more Floxin, she gave me a different prescription. I think Floxin is a frightening drug and I hope you will warn your readers that the side effects of Floxin may be more common than previously thought.”


Not long after we heard about these problems we talked with the journalist Stephen Fried about his wife’s experience with Floxin. She took one Floxin pill to treat a urinary tract infections and suffered severe neurological symptoms that lasted years. The incredible story is documented in the book Bitter Pills. They called their experience being “Floxed.”

Fast forward to Feb. 14, 2010, and the comment from J & G posted on this Web site. Quinolone-type antibiotics are still causing serious complications. We don’t know why some people are so susceptible to these drugs, but there is clearly a problem, and to this day many physicians seem unaware of the psychological and neurological complications of drugs such as Cipro, Floxin and Levaquin¬†(the generic names are¬†ciprofloxacin, ofloxacin and levofloxacin).

“My husband and I were very healthy marathon-running 35-year-olds. Two months previous to this we had both just qualified for the cheapest life insurance for the healthiest groups.

“My husband and I were prescribed Cipro (for him) and Levaquin (for me) for a stomach bug they couldn’t diagnose. My MD said to me when I questioned whether or not I had to take it “well, if it’s a virus, nothing bad will happen.”

“Within half an hour after talking the antibiotics we both had severe anxiety, insomnia (to the point where we were only sleeping 2 or 3 hours a night), nightmares, diarrhea (we had episodes of it every few days and I am still having diarrhea six months later even though I have tested negative for C. diff four times), strange thoughts, muscle pain, tingling, and shooting pains in our arms and legs.

“I have never experienced anything like it in my life. Neither of us had ever had any reaction to a drug before.

“We were off work for about 11 weeks. Six months later the symptoms are starting to subside although my husband still has tingling and weird nightmares and I have problems occasionally. We have seen nine doctors and they either outright deny or have not admitted that the Cipro or Levaquin could have anything to do with our symptoms.

“We finally saw an infectious disease doctor at a major hospital who said he had had three other patients who felt they had the same long lasting effects from either Cipro or Levaquin, but he couldn’t find any evidence to support it.

“Two other infectious disease doctors suggested that we had ciguatoxin poisoning, but we had not eaten the types of fish that can cause it.

“When we pointed out that we both had started these symptoms within about half an hour of taking the medicine (even though my husband and I took the antibiotics two weeks apart from each other) they flat out discounted that it could be the cause.

“We finally just decided we just had to help ourselves to get better and we started to eat a lot of live sauerkraut (which seems to have helped get our digestion somewhat back) and eat very healthfully (lots of greens and brown rice) and get a lot of rest. That seems to be the only thing that has helped. We will not take a fluoroquinolone antibiotic ever again.”

J & G

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. palua

    Hi how you are doing today. I took exactly the s as me amount as you do that has destroy my body. The worst part is I am not able to sleep any longer (this is not insomnia but the chatasthropy of my central nervous system that control my sleep snd wake pattern now counting the days to the dark abyss since new problem arise because no sleep dropping my immune system. Its already three months as nd I as m bed ridden

  2. Anne

    i took this medication 4 years ago. After 3 pills I hurt in ever joint. I called the pharmisist and he told me to stop immediately. It took awhile but most of the pain subsided although I still have mild pain in both shoulders. I will never take this family of drugs again.

  3. Janna

    I am 77-year-old diabetic. Was prescribed cipro for an infection from a bite on my leg. I still (2 years later) have neuropathy in that foot and leg, caused either by the cipro or by the cortisone prescribed when the cipro didn’t work.

  4. Jim

    On June 24, 2015, I started a 7 day treatment of Levofloxacin (generic Levaquin) and on September 10, 2015 I started a 10 day treatment, every other day, of Levofloxacin.

    On September 29, 2015 an echo stress test was cancelled when an aortic aneurism was discovered during the test.

    I am now awaiting open surgery at Duke.


  5. anxiety sucks

    2 weeks of cipro 500 2x per day. Severe anxiety night sweats, paranoid, jerking in sleep, electrical zaps, throat feels different, difficulty swollowing and my vision has changed. Also, I think I have nerve damage, forearms randomly get numb. The air blowing on my arms from the AC hurts my skin. Major fatigue all the time, heat intolerance, I sweat like crazy when I’m outside and can’t play with my son for more than 30 min without being wore out and soaking wet from sweat. This is all from the damn nerve damage. Pins and neadles in feet along with acid reflux and constipation. Yeah, I’ve also had horrible thoughts too. I’ve been a very happy person my whole life, now I’m very emotional and don’t want to leave the house. I’m faking it and trying to make it but this shit drug has changed my personality and I feel I’ll never be the same. Praying one day ill recover from this nightmare. I do hear my tendons popping too but haven’t really had much pain in my joints, yet anyway. They say the tendon damage can happen months after you’ve quit taking the drug though.
    IDK what to think or do to get better.

  6. Jennifer

    On April 5th of 2015 I had taken Cipro which had been persecutors me for a suspected UTI. My urine culture was clean, but they treat the symptoms. I later found out I have something called interstitial cystitis. (Painful bladder disease which mimics a UTI) anyways I was fine for about the first 40 minutes, then I broke out in hives and couldn’t breath. My face started swelling and my skin became really hot and bright red. I was having anaphylactic shock. I ended up in the emergency room and now carry a epi pen . I thought that was the end of it, but no it only got worse. I started having really high anxiety at random times. My throat hasn’t fully gone back to is normal size as of yet, and I still have reaction symptoms periodically throughout the day. Im so paranoid now about taking or eating anything. Which I know is crazy! My doctor said she thought I had ptsd and should talk to someone. I might have some shell shock, but I know these symptoms aren’t in my head. To this day I have shortness of breath, difficulty remembering things, itchy legs and arms, swollen nasal passage, and ha e developed a cyst on the back of my throat near where my tonsils used to be. I went to a ENT doctor and he did a scope down my nasal passage. It was pretty normal looking mi us some yellow spots and a little inflammation. Reading these post from others gives me hope that in time these symptoms will subside and I’m not crazy. I have never reacted to something like this and I had a allergic reaction in the past that let no lingering side affects. Maybe this will help someone else out there looking for answers.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.